Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 121, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2011, 7:13 PM EDT for Grayson County, Virginia; Alleghany County, Ashe County, Wilkes County, North Carolina. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 7:13 PM EDT (23:13 UTC)
- Expired
- May 11, 2011, 8:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Ashe County, NC, Wilkes County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:18 PM EDT | HAIL 0.75 | 4 S Independence, NC | |
| May 11, 7:35 PM EDT | HAIL 0.5 | 3 Nw Independence, VA | DIME SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
087 WUUS51 KRNK 112313 SVRRNK NCC005-009-193-VAC077-120015- /O.NEW.KRNK.SV.W.0121.110511T2313Z-110512T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 713 PM EDT WED MAY 11 2011 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA EASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 815 PM EDT. * AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR INDEPENDENCE...AND MOVING SOUTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... INDEPENDENCE... TWIN OAKS... SPARTA... WHITEHEAD... DOUGHTON PARK... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. && LAT...LON 3624 8100 3625 8134 3675 8125 3676 8103 TIME...MOT...LOC 2313Z 003DEG 13KT 3660 8115 $$ KK
2 follow-up statements
059 WWUS51 KRNK 112336 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 736 PM EDT WED MAY 11 2011 NCC005-009-193-VAC077-120015- /O.CON.KRNK.SV.W.0121.000000T0000Z-110512T0015Z/ ALLEGHANY NC-ASHE NC-WILKES NC-GRAYSON VA- 736 PM EDT WED MAY 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR CENTRAL GRAYSON...NORTHERN WILKES...EASTERN ASHE AND ALLEGHANY COUNTIES... AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TWIN OAKS...OR NEAR SPARTA...MOVING SOUTH AT 15 MPH. ANOTHER THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL WAS LOCATED NEAR ELK CREEK MOVING SOUTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE... TWIN OAKS... STRATFORD... WHITEHEAD... STONE MOUNTAIN STATE PARK... LAUREL SPRINGS... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3624 8100 3625 8134 3675 8125 3676 8103 TIME...MOT...LOC 2335Z 013DEG 12KT 3654 8119 $$ KK
974 WWUS51 KRNK 120011 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 811 PM EDT WED MAY 11 2011 NCC005-009-193-VAC077-120020- /O.EXP.KRNK.SV.W.0121.000000T0000Z-110512T0015Z/ ALLEGHANY NC-ASHE NC-WILKES NC-GRAYSON VA- 811 PM EDT WED MAY 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAYSON...NORTHERN WILKES...EASTERN ASHE AND ALLEGHANY COUNTIES EXPIRES AT 815 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED SOUTH OUT OF THE WARNING AREA. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3624 8100 3625 8134 3675 8125 3676 8103 TIME...MOT...LOC 0010Z 013DEG 12KT 3643 8122 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:48 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 11, 3:48 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT WED MAY 11 2011 .SYNOPSIS... A FRONTAL BOUNDARY WILL REMAIN SITUATED FROM NORTHERN KENTUCKY THROUGH WESTERN NORTH CAROLINA HEADING INTO THE END OF THE WORKWEEK...WHICH WILL PROVIDE THE FOCUS FOR SPOTTY SHOWER AND THUNDERSTORM ACTIVITY. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE OVER THE WEEKEND AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. && .NEAR TERM /THROUGH THURSDAY/... RADAR INDICATES THAT THE WEATHER IS BEHAVING ITSELF THIS AFTERNOON...ALTHOUGH SURFACE HEATING SEEMS TO BE TAKING OFF A LITTLE ACROSS THE WESTERN HALF OF THE FORECAST REGION WHERE MID AND HIGH CLOUDS ARE DIMINISHING. THIS INCREASED HEATING MAY HELP TRIGGER A FEW SHOWERS AND THUNDERSTORMS DURING THE EVENING... ALTHOUGH NOT NEARLY TO THE INTENSITY OR COVERAGE THAT WE EXPERIENCED LAST NIGHT. PLENTY OF CLOUD COVER...AND DEWPOINT TEMPERATURES RANGING FROM THE UPPER 50S TO LOW 60 ACROSS THE REGION WILL MAKE FOR ANOTHER WARM NIGHT ACROSS OUR FORECAST AREA. EXPECT OVERNIGHT LOWS TO RANGE FROM THE UPPER 50S GENERALLY ALONG THE SPINE OF THE BLUE RIDGE...TO THE LOW 60S ACROSS THE PIEDMONT REGION AND FOR PORTIONS OF SOUTHEAST WEST VIRGINIA. WITH ABUNDANT ATMOSPHERIC MOISTURE AND GENTLE SOUTHEASTERLY UPSLOPE WINDS OVERNIGHT...WE CAN EXPECT TO START THURSDAY MORNING OFF WITH SOMEWHAT FOGGY CONDITIONS ACROSS THE REGION. LOW VISIBILITIES WILL IMPROVE BY 10 AM...BUT WILL STILL KEEP LOW CLOUDS AROUND THE AREA THROUGH AFTERNOON. TOMORROW AFTERNOON WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS...WITH BETTER CHANCES AGAIN FOUND ACROSS THE WESTERN HALF OF THE REGION. SINCE DO NOT SEE MUCH CHANGE IN THE OVERALL WEATHER PATTERN...EXPECT THURSDAY AFTERNOON TEMPERATURES TO BE SIMILAR TO TODAYS...WITH HIGHS RANGING FROM THE UPPER 60S TO THE MID 70S. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... MOST ACTIVE DAY FIGURES TO BE LATER SATURDAY AS A WAVE OF LOW PRESSURE RIDES NE ALONG THE OCCLUDED BOUNDARY INTO THE SOUTHSIDE AND PIEDMONT. TYPICALLY THIS IS A GOOD SEVERE SETUP HOWEVER DRENCHED PROFILES SUGGEST PLENTY OF CLOUDS AROUND LIMITING SUNSHINE. WILL HOLD OFF ON ANY HWO MENTION FOR NOW. LACKING A TRIGGER ON FRIDAY...AND POPS MAY BE TOO HIGH IF THICK CLOUDS STAY IN PLACE AND STORMS ARE ONLY DEPENDENT ON THE DWINDLING EASTERLY COMPONENT. CONTINUED TEMPS BLO MOS THINKING THAT CLDS WILL NEVER REALLY SCOUR OUT ENOUGH FOR ANY RAPID TEMP RISES. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER WESTERN KY/TN...INTO WEDNESDAY. BOTH THE ECMWF AND THE GFS DUMP ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...WHICH WILL KEEP THE WEATHER DAM...WET AND COOL THROUGH JUST ABOUT THE ENTIRE LONG TERM. WATER PROBLEMS MAY BECOME AN ISSUE WITH SO MANY DAYS OF SHOWERS AND STORMS. AS THE GYRE DIVES SOUTH OF THE CWA INTO EARLY NEXT WEEK...TEMPS WILL STRUGGLE TO GET TO THE LOWER 70S REGIONWIDE. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VISIBILITIES HAVE IMPROVED TO BETTER THAN 6 MILES ACROSS THE REGION THIS AFTERNOON...HOWEVER LOW CLOUDS ARE STILL HANGING ON IN PATCHES. EXPECT THESE REMAINING LOW CLOUDS TO LIFT ABOVE 3KFT BY AROUND 11/20Z...ALTHOUGH ALL AIRPORTS WILL REMAIN BROKEN TO OVERCAST THROUGHOUT THE 11/18Z TAF PERIOD. A FEW SHOWERS AND THUNDERSTORMS HAVE ATTEMPTED TO DEVELOP DURING THIS MORNING AND AFTERNOON...HOWEVER THEY COULD NOT HOLD TOGETHER DUE TO HIGH PRESSURE ALOFT. FORECAST MODELS ARE BRINGING ANOTHER WEAK DISTURBANCE ACROSS OUR REGION THIS EVENING...IN THE 11/22Z TO 12/01Z TIME FRAME...WHICH HAS THE POTENTIAL TO TRIGGER ANOTHER ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS. HAVE THEREFORE INTRODUCED WORDING INTO THE TAFS FOR BLF...LWB...BCB AND ROA... ALTHOUGH ADMIT THAT THIS ACTIVITY MAY BE SO SPOTTY THAT IT DOES NOT REACH ALL OF THESE AIRPORTS. ANY ACTIVITY WHICH DOES DEVELOP IS EXPECTED TO DIMINISH AFTER 12/01Z WITH THE LOSS OF DAYTIME HEATING. THE NEXT CONCERN WILL BE THE REDEVELOPMENT OF LOW CEILINGS AND LOW VISIBILITIES OVERNIGHT. IFR CONDITIONS ARE EXPECTED TO BE WIDESPREAD BY 12/06Z...WITH VISIBILITIES IN THE 1SM TO 2SM RANGE AND CEILINGS BELOW 1 KFT...THANKS TO VERY WEAK SOUTHEASTERLY UPSLOPE FLOW AND ABUNDANT SOIL MOISTURE ACROSS THE AREA. AS WITH TODAY...EXPECT THAT IMPROVEMENTS WILL BE GRADUAL FOR THURSDAY MORNING AND AFTERNOON. EXPECT A SIMILAR WEATHER PATTERN TO HOLD FOR FRIDAY ACROSS OUR AREA...WITH WEAK IMPULSES TRIGGERING SPOTTY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION. WILL BE KEEPING AN EYE ON THIS WEEKEND HOWEVER AS AN UPPER LEVEL LOW APPROACHES OUR REGION... WHICH WILL INCREASE OUR CHANCE FOR SHOWERS AND THUNDERSTORMS HEADING INTO THE BEGINNING OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...KM LONG TERM...KM AVIATION...NF
Hazardous weather outlook, May 11, 3:15 PM EDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT WED MAY 11 2011 NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-043-121915- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- MERCER-SUMMERS- 315 PM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THIS EVENING ACROSS THE NORTH CAROLINA MOUNTAINS...MOUNTAIN EMPIRE REGION OF VIRGINIA...AND PORTIONS OF SOUTHEAST WEST VIRGINIA. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS...PERIODS OF HEAVY RAIN...AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-020-VAZ011-013-014-016>020-022>024-032>035-043>047-058- 059-WVZ044-045-121915- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-GREENBRIER- 315 PM EDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 16
In the hours before
Special weather statement, May 11, 6:18 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT WED MAY 11 2011
NCZ002-003-019-VAZ012-015-016-112315-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-WILKES NC-WYTHE VA-
618 PM EDT WED MAY 11 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...GRAYSON...
SURRY...WILKES AND WYTHE COUNTIES...
AT 617 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF SPEEDWELL...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SPRING VALLEY...AND SPRING VALLEY AROUND 625
PM...BYLLESBY AROUND 630 PM...FRIES...AND INDEPENDENCE AROUND 635
PM...GALAX CITY...AND BAYWOOD AROUND 645 PM...ENNICE...AND PIPERS GAP
AROUND 655 PM AND CUMBERLAND KNOB AROUND 700 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3626 8090 3628 8090 3631 8093 3677 8126
3691 8105 3643 8058 3626 8088
KKLocal storm report, May 11, 7:03 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 NNE INDEPENDENCE 36.66N 81.13W
05/11/2011 E0.25 INCH GRAYSON VA TRAINED SPOTTER
&&
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:04 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 56 min |
| May 10, 8:09 PM EDT | Flash Flood Warning | RNK | Montgomery | 6 hr |
| May 10, 8:23 PM EDT | Special Weather Statement | RNK | Bedford | 67 min |
| May 10, 8:26 PM EDT | Special Weather Statement | RNK | Bedford | 64 min |
| May 10, 8:32 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 58 min |
| May 10, 9:21 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 54 min |
| May 10, 9:57 PM EDT | Special Weather Statement | RNK | Grayson, Smyth | 63 min |
| May 10, 10:06 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 6 hr |
| May 10, 10:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 59 min |
| May 11, 3:31 AM EDT | Special Weather Statement | RNK | Tazewell | 29 min |
| May 11, 4:16 AM EDT | Special Weather Statement | RNK | Grayson | 59 min |
| May 11, 4:58 AM EDT | Special Weather Statement | RNK | Grayson | 32 min |
| May 11, 6:18 PM EDT | Special Weather Statement | RNK | City of Galax | 57 min |
| May 11, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 65 min |
| May 11, 7:44 PM EDT | Special Weather Statement | RNK | Craig | 61 min |
| May 11, 7:51 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 54 min |
| May 11, 4:32 AM EDT | Special Weather Statement | RNK | Watauga | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.